Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 188, NWS Mobile, AL

June 16, 2023Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2023, 4:43 PM CDT for Greene County, Perry County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2023, 4:43 PM CDT (21:43 UTC)
Expired
Jun 16, 2023, 5:30 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3438 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:21 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 16, 4:21 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
421 PM CDT Fri Jun 16 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023

The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).

The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.

The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.

As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.

In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).

Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12

&&

.SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023

An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023

16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10

&&

.MARINE...
Issued at 410 PM CDT Fri Jun 16 2023

Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  91  72  90  74  91  71  90 /  50  70  30  60  70  80  60  70
Pensacola   75  88  75  88  77  88  76  88 /  70  80  40  60  70  90  70  80
Destin      76  88  75  88  78  88  77  88 /  80  80  40  50  70  80  70  80
Evergreen   69  88  68  90  70  86  69  88 /  70  60  30  60  70  90  60  70
Waynesboro  69  88  69  90  70  89  68  90 /  60  60  30  60  70  80  40  60
Camden      67  86  66  87  69  86  67  86 /  70  40  20  60  70  80  50  60
Crestview   70  90  68  91  71  89  70  89 /  70  80  30  60  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch until 7 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch until 7 PM CDT this evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 16, 11:40 AM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1140 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     Tstm Wnd Dmg     Citronelle              31.09N 88.24W
06/16/2023                   Mobile             AL   Broadcast Media

            Broadcast media reports tress down with
            empty storage buildings flipped. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 12:03 PM CDT, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1203 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     Tstm Wnd Dmg     1 WSW Andalusia         31.30N 86.49W
06/16/2023                   Covington          AL   Emergency Mngr

            Report from EM of tree falling onto a couple
            of cars.

&&

MM
Local storm report, Jun 16, 12:07 PM CDT, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1207 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     3 WNW Silverhill        30.57N 87.80W
06/16/2023                   Baldwin            AL   Emergency Mngr

            Thunderstorm wind damage at this location
            including 2 vehicles with windows blown out,
            a small camper rolled, and tree down. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 1:49 PM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
149 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     Tstm Wnd Dmg     1 W Luverne             31.72N 86.28W
06/16/2023                   Crenshaw           AL   Emergency Mngr

            Emergency manager relays widespread trees
            and powerlines down across the county. Time
            estimated by radar.

&&

MM
Local storm report, Jun 16, 1:57 PM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
157 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     4 E Bucks               31.01N 87.96W
06/16/2023                   Mobile             AL   Public

            Report of a capsized barge on the Mobile
            River with search and rescue. Possible
            tornado. Time estimated by radar.

&&

MM
Special weather statement, Jun 16, 4:01 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Fri Jun 16 2023

MSZ067-075-076-162145-
Perry MS-Greene MS-Wayne MS-
401 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northern Perry,
southwestern Wayne and northwestern Greene Counties through 445 PM
CDT...

At 401 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Macedonia, or 7 miles northeast of Petal,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 8914 3143 8915 3143 8894 3152 8894
      3154 8877 3122 8880 3131 8915
TIME...MOT...LOC 2101Z 270DEG 16KT 3141 8915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:23 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 15, 8:03 PM CDTSpecial Marine WarningMOB87 min
Jun 15, 8:16 PM CDTSpecial Marine WarningMOB59 min
Jun 15, 8:57 PM CDTSpecial Marine WarningMOB93 min
Jun 15, 9:17 PM CDTSpecial Marine WarningMOB43 min
Jun 15, 10:14 PM CDTSpecial Marine WarningMOB61 min
Jun 16, 12:15 AM CDTSpecial Marine WarningMOB60 min
Jun 16, 12:23 AM CDTTornado WarningMOBBaldwin12 min
Jun 16, 12:27 AM CDTSpecial Marine WarningMOB33 min
Jun 16, 12:43 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 16, 12:45 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Jun 16, 1:06 AM CDTFlood WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more4 days
Jun 16, 1:20 AM CDTFlash Flood Warning Considerable damage threatMOBBaldwin4 hr
Jun 16, 1:26 AM CDTSpecial Marine WarningMOB94 min
Jun 16, 3:41 AM CDTFlash Flood WarningMOBBaldwin3 hr
Jun 16, 4:07 AM CDTSpecial Marine WarningMOB83 min
Jun 16, 4:58 AM CDTSpecial Marine WarningMOB92 min
Jun 16, 5:18 AM CDTAreal Flood WarningMOBBaldwin4 hr
Jun 16, 5:50 AM CDTSpecial Marine WarningMOB85 min
Jun 16, 6:20 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw, Washington55 min
Jun 16, 6:34 AM CDTSpecial Marine WarningMOB19 min
Jun 16, 7:06 AM CDTSpecial Marine WarningMOB54 min
Jun 16, 7:09 AM CDTFlash Flood Warning Considerable damage threatMOBBaldwin3 hr
Jun 16, 7:12 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington63 min
Jun 16, 7:16 AM CDTSpecial Marine WarningMOB89 min
Jun 16, 7:16 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Monroe, Washington, Wilcox59 min
Jun 16, 7:21 AM CDTSpecial Weather StatementMOBBaldwin39 min
Jun 16, 7:25 AM CDTSpecial Marine WarningMOB95 min
Jun 16, 7:40 AM CDTSevere Thunderstorm WarningMOBBaldwin50 min
Jun 16, 7:51 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Jun 16, 7:51 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile39 min
Jun 16, 8:03 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Conecuh, Escambia, Mobile, Monroe and 2 more57 min
Jun 16, 8:28 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Conecuh, Covington, Crenshaw, Escambia62 min
Jun 16, 8:31 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile59 min
Jun 16, 8:36 AM CDTSpecial Marine WarningMOB84 min
Jun 16, 8:49 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Jun 16, 8:52 AM CDTSpecial Marine WarningMOB83 min
Jun 16, 9:10 AM CDTSpecial Marine WarningMOB65 min
Jun 16, 9:17 AM CDTSpecial Marine WarningMOB88 min
Jun 16, 9:27 AM CDTSpecial Weather StatementMOBCovington33 min
Jun 16, 9:49 AM CDTRiver Flood WarningMOBEscambia3 days
Jun 16, 10:18 AM CDTAreal Flood WarningMOBBaldwin3 hr
Jun 16, 5:49 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington41 min
Jun 16, 6:09 PM CDTSpecial Weather StatementMOBWashington51 min
Jun 16, 6:16 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington44 min
Jun 16, 6:51 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox39 min
Jun 15, 7:22 PM CDTSpecial Weather StatementMOBOkaloosa38 min
Jun 15, 7:39 PM CDTTornado WarningMOBEscambia10 min
Jun 15, 8:15 PM CDTSpecial Weather StatementMOBEscambia45 min
Jun 15, 8:35 PM CDTTornado WarningMOBEscambia40 min
Jun 15, 9:06 PM CDTFlash Flood Warning Considerable damage threatMOBEscambia6 hr
Jun 15, 9:43 PM CDTFlash Flood Warning Considerable damage threatMOBEscambia, Santa Rosa6 hr
Jun 16, 12:05 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBEscambia, Santa Rosa7 hr
Jun 16, 12:48 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Jun 16, 12:54 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jun 16, 1:13 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBEscambia6 hr
Jun 16, 4:25 AM CDTSpecial Weather StatementMOBEscambia50 min
Jun 16, 8:59 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa61 min
Jun 16, 6:29 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry, Stone46 min
Jun 16, 4:01 PM CDTSpecial Weather StatementMOBPerry44 min
Jun 16, 4:10 PM CDTSevere Thunderstorm WarningMOBGreene, Perry50 min
Jun 16, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry35 min
Jun 16, 5:29 PM CDTSpecial Weather StatementMOBWayne46 min
Jun 16, 6:19 PM CDTSpecial Weather StatementMOBPerry41 min
Jun 16, 6:48 PM CDTSevere Thunderstorm WarningMOBGreene, Perry42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.